Georgia, 2005

Hail in Georgia, May 17, 2005

May 17, 2005 · NWS CHS · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 17, 3:03 PM EST, 11 minutes earlier.

Area forecast discussion, May 17, 3:03 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT TUE MAY 17 2005

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...CURRENTLY AT THE
SURFACE...COASTAL TROUGH REMAINS IN PLACE ACROSS THE FORECAST
AREA...WITH NUMEROUS OTHER BOUNDARIES INTERACTING TO KEEP CONVECTION
GOING. MAIN SHORT TERM CONCERNS FOR THE OVERNIGHT REVOLVE AROUND
POPS...AND FOG POTENTIAL.

TONIGHT...EXPECT CONVECTION WILL DWINDLE SHORTLY AFTER SUNSET WITH
LOSS OF DIURNAL HEATING. WILL KEEP HIGHEST POPS ACROSS INTERIOR SC
ZONES...AND LOWEST POPS ALONG THE IMMEDIATE COAST WHERE SEA BREEZE
PASSAGE WILL STABILIZE THE ENVIRONMENT. STILL SOME WEAK FORCING
AROUND AFTER MIDNIGHT...AND PER COORDINATION WITH SURROUNDING
OFFICES WILL INCLUDE SLIGHT CHANCE POPS. AS FOR FOG
POTENTIAL...MODEL SOUNDINGS AND TIME SECTIONS INDICATE ABUNDANT LOW
LEVEL MOISTURE AND POTENTIAL FOR FOG/STRATUS FORMATION. GEOSTROPHIC
WINDS REMAIN 10 KT OR LESS OVERNIGHT...AND WITH SKIES GRADUALLY
CLEARING OUT AND RAIN THAT FELL TODAY...FOG LOOKS LIKE A PRETTY GOOD
BET. WILL INCLUDE AREAS OF FOG IN THE FORECAST AFTER MIDNIGHT.

WEDNESDAY...SEA BREEZE DEVELOPMENT EXPECTED ONCE AGAIN IN THE
AFTERNOON...WITH PLENTY OF INSTABILITY IN PLACE FOR CONVECTIVE
DEVELOPMENT. BELIEVE WITH LINGERING COASTAL TROUGH IN PLACE AND SEA
BREEZE AIDING CONVERGENCE...THAT CHANCE POPS ARE WARRANTED FOR
ENTIRE CWA. WITH ONSHORE FLOW DEVELOPING BY LATE MORNING/EARLY
AFTERNOON...COULD SEE BETTER DEVELOPMENT ACROSS INTERIOR ZONES AND
LESS ACTIVITY ALONG THE COAST. WILL KEEP HIGHEST CHANCE POPS ACROSS
INTERIOR ZONES...WITH SMALLER CHANCE POPS ALONG THE IMMEDIATE COAST.

WEDNESDAY NIGHT...SHOULD SEE CONVECTION END IN THE EVENING WITH
LOSS OF DIURNAL HEATING. WILL KEEP CHANCE POPS GOING IN THE
EVENING...AND GO DRY AFTER MIDNIGHT AS HIGH PRESSURE FINALLY BEGINS
TO BUILD INTO THE FORECAST AREA...SHIFTING COASTAL TROUGH OUT TO
SEA.
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...HIGH PRESSURE OVER THE
SOUTHEAST WILL DOMINATE THE WEATHER UNTIL FRIDAY WHEN ANOTHER
BACKDOOR COLD FRONT PUSHES INTO THE CAROLINAS. FRONT IS EXPECTED TO
LINGER JUST NORTH OF THE AREA THROUGH LATE SATURDAY BEFORE MOVING
SOUTH OF THE CWFA SUNDAY. THIS WILL BRING AN INCREASED CHANCE OF
CONVECTION ALONG THE FRONT...ESPECIALLY FRIDAY AND SATURDAY. HAVE
TAPERED POPS BACK BY SUNDAY AFTERNOON AS FRONT CLEARS THE AREA AND
MEAN FLOW BECOMES LIGHT. COLD FRONT APPROACHES THE AREA MONDAY
NIGHT...SO WILL KEEP CHANCE POPS STARTING MONDAY. KEPT TEMPS CLOSE
TO HPC GUIDANCE.
&&

.MARINE /TONIGHT THROUGH WEDNESDAY NIGHT/...COASTAL TROUGH WILL
CONTINUE TO MEANDER ACROSS COASTAL SC AND GA THROUGH THE PERIOD.
EXPECT LIGHT WINDS 10 KT OR LESS THROUGH THE PERIOD...WITH SEAS
AROUND 2 FT ACROSS THE COASTAL WATERS AND 2 TO 3 FT ACROSS THE OUTER
GA WATERS.

THURSDAY THROUGH MONDAY...RELATIVELY WEAK PRESSURE PATTERN TO START
THE PERIOD BUT INCREASING FLOW FROM THE NORTHEAST BY FRIDAY NIGHT AS
RIDGE BUILDS DOWN THE COAST AND COASTAL GRADIENT INCREASES. A BRIEF
BOUT OF 15-20 KTS IS POSSIBLE SATURDAY AFTERNOON...THEN AS RIDGE
AXIS SHIFTS OVER THE WATERS...WINDS AND SEAS WILL AGAIN BE LOW. WITH
APPROACH OF TUESDAY/S COLD FRONT...WILL SEE A TIGHTER GRADIENT WITH
SWLY FLOW...BUT LITTLE FETCH FOR INCREASED SEAS.
&&

.AVIATION...SHOULD SEE CONVECTIVE ACTIVITY END THIS EVENING WITH
LOSS OF DIURNAL HEATING. WILL KEEP CB IN THE FORECAST AND BKN035
CIGS THROUGH AROUND 00Z...WHEN THINGS SHOULD SCATTER OUT. ATTENTION
THEN TURNS TO FOG POTENTIAL FOR THE OVERNIGHT HOURS. MODEL SOUNDINGS
AND TIME SECTIONS INDICATE ABUNDANT LOW LEVEL MOISTURE AND POTENTIAL
FOR FOG/STRATUS FORMATION. GEOSTROPHIC WINDS REMAIN 10 KT OR LESS
OVERNIGHT...AND WITH SKIES CLEARING OUT AND PLENTY OF RAIN
TODAY...FOG LOOKS LIKE A PRETTY GOOD BET. WILL INCLUDE AREAS OF FOG
IN THE FORECAST AFTER MIDNIGHT. COULD ALSO SEE SOME ADVECTION OF
STRATUS OFF THE ATLANTIC OVERNIGHT AS WINDS SHIFT TO THE
NORTHEAST...BRINGING WARMER AIR IN OFF THE GULF STREAM OVER COOLER
ATLANTIC WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ/JRL
Hazardous weather outlook, May 17, 10:23 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1123 AM EDT TUE MAY 17 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1123 AM EDT TUE MAY 17 2005

UPDATED FOR HEAVY RAIN AND SEVERE POTENTIAL

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A WEAKENING COLD FRONT AND THE AFTERNOON SEA
BREEZE WILL PROVIDE THE FOCUS FOR THUNDERSTORMS TODAY. THERE IS A
SLIGHT RISK FOR A FEW STORMS TO BECOME SEVERE AND PRODUCE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. THE STRONGEST STORMS
ARE EXPECTED ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND INTERIOR
PORTIONS OF GEORGIA. REFER TO THE DAY ONE CONVECTIVE OUTLOOK
FOR ADDITIONAL INFORMATION.

.HEAVY RAIN...NUMEROUS BOUNDARIES DRAPED ACROSS THE AREA THIS
MORNING WILL PROVIDE AN ENHANCED FOCUS FOR EXTREMELY HEAVY RAIN
ACROSS SOUTHEAST SOUTH CAROLINA. FLASH FLOODING COULD BECOME A
PROBLEM ACROSS AREAS THAT RECEIVE CONSECUTIVE SHOWERS OR
THUNDERSTORMS...ESPECIALLY BY MID-AFTERNOON. REFER TO THE SPECIAL
WEATHER STATEMENT FOR DETAILS ON THIS HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TONIGHT.

JRL

In the hours before

Special weather statement, May 17, 10:18 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1118 AM EDT TUE MAY 17 2005

SCZ043>045-048>050-172030-
INLAND COLLETON-DORCHESTER-BERKELEY-BEAUFORT-COASTAL COLLETON-
CHARLESTON-
INCLUDING THE CITIES OF...WALTERBORO...ST. GEORGE...SUMMERVILLE...
MONCKS CORNER...BEAUFORT...HILTON HEAD...EDISTO BEACH...
CHARLESTON
1118 AM EDT TUE MAY 17 2005

...HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS
PORTIONS OF SOUTHEASTERN SOUTH CAROLINA...

A FRONTAL BOUNDARY REMAINS DRAPED ALONG THE SOUTH CAROLINA COAST
THIS MORNING. IN ADDITION...SEVERAL SMALL OUTFLOW BOUNDARIES THAT
FORMED DURING THE SHOWERS AND STORMS ON MONDAY REMAIN ACROSS
PARTS OF COLLETON...CHARLESTON...DORCHESTER...AND BERKELEY
COUNTIES. THE INTERACTION BETWEEN THESE NUMEROUS FRONTAL
BOUNDARIES HAVE ALREADY BEGUN TO PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS PARTS OF THE AREA. CONVECTION IS
EXPECTED TO CONTINUE TO DEVELOP THROUGH THIS AFTERNOON...
ESPECIALLY NEAR AND TO THE EAST OF A LINE FROM WILLIAMS TO
HENDERSONVILLE...TO BEAUFORT.

SMALL SCALE FRONTAL BOUNDARIES ARE NOTORIOUS FOR PRODUCING EXTREMELY
HEAVY RAINFALL OVER LOCALIZED AREAS...OFTEN RESULTING IN SIGNIFICANT
FLASH FLOODING. THIS SETUP PRODUCED OVER SEVEN INCHES OF RAIN IN A
FEW AREAS YESTERDAY. AREA RESIDENTS AND MOTORISTS ARE URGED TO STAY TUNED
TO NOAA WEATHER RADIO ALL HAZARDS OR THE MEDIA FOR FLOOD STATEMENTS
AND POSSIBLE WARNINGS.

IN ADDITION...THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON.
SEVERAL STRONG STORMS ARE EXPECTED...WITH A FEW BECOMING SEVERE
AND PRODUCING LARGE HAIL AND DAMAGING WINDS.

JRL
Special weather statement, May 17, 12:33 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
133 PM EDT TUE MAY 17 2005

SCZ043>045-171900-
BERKELEY-DORCHESTER-INLAND COLLETON-
133 PM EDT TUE MAY 17 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND COLLETON COUNTY THROUGH 300 PM EDT...

AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF RHODES
CROSSROADS...OR ABOUT 7 MILES NORTH OF WALTERBORO...MOVING NORTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND WILLIAMS...WALTERBORO...THAYER...SPRINGTOWN...SMYLY...
SIDNEY...RUFFIN...ROUND O...RHODES CROSSROADS AND NEYLES THROUGH 300
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...AND HEAVY RAINFALL CAN BE EXPECTED.

RB
Local storm report, May 17, 12:48 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
148 PM EDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             3 NW JAMES ISLAND       32.76N 79.97W
05/17/2005  0.50 INCH        CHARLESTON         SC   TRAINED SPOTTER

&&

JRJ
Special weather statement, May 17, 1:59 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT TUE MAY 17 2005

SCZ049-050-172000-
CHARLESTON-COASTAL COLLETON-
259 PM EDT TUE MAY 17 2005

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHARLESTON COUNTY AND
SOUTHERN COLLETON COUNTY THROUGH 400 PM EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
NORTH CHARLESTON SOUTHWEST TO SOUTHERN COLLETON COUNTY. THESE STORMS
WERE MOVING SLOWLY SOUTHEAST AND WILL AFFECT CHARLESTON...NORTH
CHARLESTON...RAVENEL...HOLLYWOOD...EDISTO ISLAND...BENNETTS POINT
AND EDISTO BEACH.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 17, 2:09 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT TUE MAY 17 2005

SCZ048-172000-
BEAUFORT-
309 PM EDT TUE MAY 17 2005

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 400 PM
EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHISOLM...OR ABOUT 9 MILES NORTH OF
BEAUFORT...NEARLY STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND WILKINS...WALLING GROVE...LOBECO...GARDENS
CORNER...DANIELS...DALE...CHISOLMS...BRIARS...ATTAWAY AND CHISOLM
THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND HEAVY RAINFALL CAN BE EXPECTED.

RB
Special weather statement, May 17, 2:30 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT TUE MAY 17 2005

GAZ140-141-172015-
COASTAL MCINTOSH-INLAND MCINTOSH-
330 PM EDT TUE MAY 17 2005

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 415 PM
EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER FAIRHOPE...OR ABOUT 13
MILES NORTH OF DARIEN...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WARSAW...JONES...
EULONIA...BRICKSTON...FAIRHOPE...SOUTH NEWPORT...CRESCENT...PINE
HARBOR...VALONA AND SHELLMAN BLUFF THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chatham

When
May 17, 3:14 PM EST
Where
Chatham County, Savannah
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.050, -81.083

Hail, Chatham

When
May 17, 3:35 PM EST to 3:40 PM EST
Where
Chatham County, 2 mi S of Savannah
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.017, -81.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450308, 5450307.